Minnesota, 2020

Damaging Winds in Minnesota, August 9, 2020

August 9, 2020 · NWS DLH · 2 events in 1 county or zone

A weak cold front approached the region the afternoon and evening of the 9th and led to a few scattered thunderstorms. One storm produced damaging wind gusts near Max in Itasca County and brought down a large area of trees, but otherwise no reports were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A weak cold front approached the region the afternoon and evening of the 9th and led to a few scattered thunderstorms. One storm produced damaging wind gusts near Max in Itasca County and brought down a large area of trees, but otherwise no reports were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 9, 3:38 PM CST, 57 minutes earlier.

Area forecast discussion, Aug 9, 3:38 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
438 PM CDT Sun Aug 9 2020

.SHORT TERM...(This evening through Monday night)
Issued at 436 PM CDT Sun Aug 9 2020

An MCV over the CWA is progressing northeast, bringing showers and
thunderstorms across northeastern Minnesota and northwestern
Wisconsin. This system will continue to move east and we will get a
break from storms before a cold front presently in over far
northwestern Minnesota moves through tonight into tomorrow morning.
Main threats this evening and tonight will be over 1 inch hail, 60+
mph winds, and isolated tornados.

A drop in instability over the Arrowhead will limit how much severe
weather will take place in that area tonight. The 18Z HRRR run shows
the line of storms weakening over northern Minnesota before
redeveloping over northwest Wisconsin. This is most likely due to
northwest Wisconsin having MLCAPE values remaining in the 1500-3000
J/kg range overnight, according to RAP13. Effective bulk shear is
also more favorable over northwestern Wisconsin at 30-40 kts versus
around 20 kts in the Arrowhead.

Monday, the cold front should exit eastern Wisconsin by mid morning.
A high pressure associated with the back end of an upper level
trough will approach from the Central Plains and keep us dry,
cooler, and pleasant for Monday into Tuesday, with highs in the mid
70s.

.LONG TERM...(Monday night through Saturday)
Issued at 436 AM CDT Sun Aug 9 2020

Zonal flow is likely to inhibit precipitation Tuesday and Wednesday
with gusty winds possible Tuesday afternoon. Temperatures are
expected to remain warm, with highs in the low 80s for most
locations on Tuesday and Wednesday. A shortwave moves into the
Northland Wednesday night, leading to possible showers and
thunderstorms.

A messy pattern of scattered showers and thunderstorms is likely to
set up for the latter half of next week into the weekend. Strong
moisture advection of roughly 1.5-1.8 inches of PWAT from the south,
along with a series of shortwave troughs will lead to a chance of
showers and thunderstorms remaining in the forecast Thursday-
Saturday afternoon. A cold front sweeps across the CWA Saturday
evening into overnight, with rain expected to end following the
passage of the front. Sunday is likely to be dry, with cooler
temperatures in the mid 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1252 PM CDT Sun Aug 9 2020

Wave after wave of showers and thunderstorms are expected this
afternoon and tonight. The models are having a difficult time with
the exact timing and location of these storms due to their
chaotic nature. But overall, an MCV currently present near the
Twin Cities will bring another round to NW Wisconsin over the next
few hours, specifically HYR and DLH. Then those will get pushed
out of the area as a cold front moves east from North Dakota and
another wave of showers and thunderstorms move over northern
Minnesota. The storms in NW Wisconsin and ones associated with
the cold front tonight have the greatest potential of being severe
with high winds, large hail, and possibly an isolated tornado.
Heavy rain associated with these storms could lower visibilities
to IFR, and as low as LIFR. Later tonight, BR conditions are
possible mainly at HIB and HYR, and could get down to IFR
conditions.

&&

.MARINE...
Issued at 436 PM CDT Sun Aug 9 2020

Showers and thunderstorms are possible tonight over Lake
Superior. Some of these storms could produce hail, high winds, and
lightning. Monday through Tuesday, winds will be 10-15 kts along
the near shores and waves possible up to 3 ft in the Arrowhead.
Tuesday, winds should increase to near 15 knots and gusts above 20
kts along the north shore. This could cause waves to be over 4
ft, especially from Silver Bay to Grand Portage.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  59  77  55  83 /  30   0   0   0
INL  51  77  55  81 /  40   0   0   0
BRD  57  77  54  84 /  40   0   0   0
HYR  62  78  53  83 /  30   0   0   0
ASX  63  80  56  86 /  30   0   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...Kossen/Melde
LONG TERM...WFU/Melde
AVIATION...Kossen/Melde
MARINE...Kossen/Melde
Hazardous weather outlook, Aug 9, 3:43 PM CST, 52 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
443 PM CDT Sun Aug 9 2020

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-102145-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
443 PM CDT Sun Aug 9 2020

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Scattered severe thunderstorms are possible this evening. Large
hail, damaging winds, and a tornado or two are possible. Frequent
lightning and heavy rain will occur. Flash flooding is possible in
the vicinity of the slower moving, stronger storms and will be
most likely over east central Minnesota into northwest Wisconsin.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed this evening in northeast
Minnesota and northwest Wisconsin.

LSZ121-140>148-102145-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
443 PM CDT Sun Aug 9 2020

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Tonight

There is a chance of thunderstorms this evening. Some of the
storms may be severe with large hail, strong winds, frequent
lightning, and heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Wednesday through Saturday.

Unruh/Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Aug 9, 3:45 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
445 PM CDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HEAVY RAIN       OULU                    46.63N 91.53W
08/09/2020  M0.92 INCH       BAYFIELD           WI   TRAINED SPOTTER

            0.92 INCHES OF RAIN MEASURED FROM THE
            MULTIPLE WAVES OF STORMS THAT PASSED THROUGH
            TODAY.

&&

WFU
Special weather statement, Aug 9, 3:57 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Duluth MN
457 PM CDT Sun Aug 9 2020

MNZ010-018-025-092230-
Koochiching-North Cass-North Itasca-
457 PM CDT Sun Aug 9 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ITASCA...
NORTHWESTERN CASS AND SOUTHWESTERN KOOCHICHING COUNTIES...

At 457 PM CDT, strong thunderstorms were along a line extending from
9 miles northwest of Blackduck, to 8 miles northwest of Laporte, and
moving east at 35 mph.

Wind gusts up to 50 mph, dime size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.

Locations impacted include...
Walker, Northome, Bena, Federal Dam, Squaw Lake, Mizpah, Alvwood,
Oslund, Leech Lake, Lake Winnibigoshish, Cass Lake, Wilkinson, Max,
Rosy, Portage Lake, Decker Lake, Dixon Lake, Schley, Six Mile Lake,
and Orth.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4742 9442 4794 9441 4793 9394 4704 9419
      4710 9466 4741 9467
TIME...MOT...LOC 2157Z 274DEG 29KT 4785 9463 4732 9485

LE
Special weather statement, Aug 9, 4:01 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Duluth MN
501 PM CDT Sun Aug 9 2020

MNZ010-011-092230-
Koochiching-North St. Louis-
501 PM CDT Sun Aug 9 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN KOOCHICHING AND
NORTHWESTERN ST. LOUIS COUNTIES...

At 500 PM CDT, strong thunderstorms were along a line extending from
near Rainy Lake West, to 11 miles southeast of Littlefork, to 8 miles
southeast of Margie, and moving east at 45 mph.

Wind gusts up to 50 mph, dime size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.

Locations impacted include...
Nett Lake, Ash Lake, Kabetogama, Voyageurs National Park, Kabetogama
Lake, Rainy Lake West, Pelican Lake, Bois Forte Reservation, Island
View, Ericksburg, Black Duck Lake, and Ray.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4862 9318 4862 9296 4861 9295 4854 9274
      4854 9264 4850 9263 4850 9269 4848 9271
      4844 9268 4844 9257 4831 9264 4793 9310
      4799 9394 4829 9347 4863 9331 4864 9320
TIME...MOT...LOC 2200Z 267DEG 38KT 4857 9322 4830 9336 4804 9377

LE
Special weather statement, Aug 9, 4:18 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Duluth MN
518 PM CDT Sun Aug 9 2020

WIZ002-003-092230-
Bayfield-Ashland-
518 PM CDT Sun Aug 9 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BAYFIELD AND
NORTHWESTERN ASHLAND COUNTIES...

At 518 PM CDT, a strong thunderstorm was near Washburn, moving
northeast at 25 mph.

Wind gusts up to 40 mph and dime size hail can be expected with this
storm.

This storm will be near...
  Bayfield, La Pointe and Red Cliff around 530 PM CDT.

Other locations impacted by this storm include Big Bay State Park,
Red Cliff Reservation and Apostle Islands National Lake Shore.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4663 9082 4671 9106 4696 9096 4694 9076
      4685 9060
TIME...MOT...LOC 2218Z 204DEG 22KT 4674 9090

Wolfe
Local storm report, Aug 9, 4:21 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
521 PM CDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     1 WNW LAKE NEBAGAMON    46.51N 91.72W
08/09/2020                   DOUGLAS            WI   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED MULTIPLE PINE TREES
            SNAPPED WITH A FEW UPROOTED BY THE LAKE
            NEBAGAMON CEMETERY. APPROXIMATE DIAMETER WAS
            10-12 INCHES. TIME ESTIMATED FROM RADAR.

&&

WFU
Special weather statement, Aug 9, 4:32 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Duluth MN
532 PM CDT Sun Aug 9 2020

MNZ010-011-018-092300-
Koochiching-North St. Louis-North Itasca-
532 PM CDT Sun Aug 9 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ITASCA...
SOUTHEASTERN KOOCHICHING AND NORTHWESTERN ST. LOUIS COUNTIES...

At 532 PM CDT, strong thunderstorms were along a line extending from
near Voyageurs National Park, to 6 miles northeast of Effie, and
moving east at 35 mph.

Wind gusts up to 40 mph, dime size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.

Locations impacted include...
Nett Lake, Orr, Ash Lake, Crane Lake, Togo, Pelican Lake, Cusson,
Voyageurs National Park, Kabetogama Lake, Bois Forte Reservation,
Celina, Greaney, Craigville, Black Duck Lake, Sand Point Lake, Deer
Creek Reservation, Echo Lake, and Lac la Croix.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4851 9263 4848 9271 4844 9268 4845 9250
      4841 9245 4835 9247 4827 9240 4829 9231
      4835 9228 4835 9219 4785 9301 4785 9308
      4781 9308 4778 9313 4788 9375 4853 9279
TIME...MOT...LOC 2232Z 275DEG 30KT 4840 9276 4791 9354

LE

The radar

The Duluth radar (KDLH), 166 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Itasca

When
August 9, 4:35 PM CST to 4:37 PM CST
Where
Itasca County, 3.1 mi SSW of Max
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
47.580, -94.110

Multiple trees were cleared by MnDOT along Highway 36 that had been downed by the storm.

Thunderstorm Wind, Itasca

When
August 9, 4:40 PM CST to 4:44 PM CST
Where
Itasca County, 0.83 mi SW of Max
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
47.610, -94.090

Photos and video were received showing a large area of pine trees, estimated to be around 5 plus acres, that had been broken and laid flat by the storm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916842, 916843.